Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 355, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 7, 2017, 4:30 AM CDT for Choctaw County, Oktibbeha County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 4:30 AM CDT (09:30 UTC)
- Expired
- Aug 7, 2017, 4:57 AM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
843
WUUS54 KJAN 070930
SVRJAN
MSC019-105-071015-
/O.NEW.KJAN.SV.W.0355.170807T0930Z-170807T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
430 AM CDT MON AUG 7 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Choctaw County in central Mississippi...
Western Oktibbeha County in northeastern Mississippi...
* Until 515 AM CDT
* At 429 AM CDT, a severe thunderstorm was located over Reform, or 20
miles west of Starkville, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sherwood around 440 AM CDT.
Other locations impacted by this severe thunderstorm include Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3334 8892 3332 8923 3349 8926 3357 8899
3356 8897
TIME...MOT...LOC 0929Z 258DEG 17KT 3341 8917
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
DL3 follow-up statements
602 WWUS54 KJAN 070941 SVSJAN Severe Weather Statement National Weather Service Jackson MS 441 AM CDT MON AUG 7 2017 MSC019-105-071015- /O.CON.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/ Choctaw MS-Oktibbeha MS- 441 AM CDT MON AUG 7 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR NORTHEASTERN CHOCTAW AND WESTERN OKTIBBEHA COUNTIES... At 441 AM CDT, a severe thunderstorm was located near Reform, or 15 miles west of Starkville, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. this severe thunderstorm will remain over mainly rural areas of northeastern Choctaw and western Oktibbeha Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3334 8892 3335 8916 3346 8916 3352 8896 TIME...MOT...LOC 0941Z 259DEG 19KT 3340 8909 HAIL...<.75IN WIND...60MPH $$ DL
036
WWUS54 KJAN 070949
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
449 AM CDT MON AUG 7 2017
MSC019-070958-
/O.CAN.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Choctaw MS-
449 AM CDT MON AUG 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOCTAW COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0948Z 267DEG 17KT 3339 8904
$$
MSC105-071015-
/O.CON.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Oktibbeha MS-
449 AM CDT MON AUG 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WESTERN OKTIBBEHA COUNTY...
At 448 AM CDT, a severe thunderstorm was located 7 miles southeast of
Reform, or 13 miles west of Starkville, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
western Oktibbeha County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0948Z 267DEG 17KT 3339 8904
HAIL...<.75IN
WIND...60MPH
$$
DL142
WWUS54 KJAN 070957
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
457 AM CDT MON AUG 7 2017
MSC105-071007-
/O.CAN.KJAN.SV.W.0355.000000T0000Z-170807T1015Z/
Oktibbeha MS-
457 AM CDT MON AUG 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OKTIBBEHA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still occurring with this thunderstorm.
LAT...LON 3334 8892 3335 8909 3347 8909 3352 8896
TIME...MOT...LOC 0949Z 258DEG 17KT 3340 8899
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:39 AM CDT, 51 minutes earlier.
Area forecast discussion, Aug 7, 3:39 AM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Jackson MS 339 AM CDT Mon Aug 7 2017 .DISCUSSION... Today and tonight: Cooler than normal temperatures with above normal rain chances are anticipated today. Early morning surface analysis had a ridge nosing west along the Gulf coast states, a stalled front from western Tennessee then southwest across the Red River Valley and a weak stalled outflow boundary across southern Arkansas and north central Mississippi. There was already convection refiring along our Highway 82 corridor associated with the stalled outflow boundary. Additional convection was also noted over our southwest moving into central Mississippi. This convection was being supported by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT of 2.08in which is the 90th percentile for this time of the year. Models show this PWAT will increase to near 2.25 inches through tonight and support a couple of rounds of widespread coverage of storms. Convection is expected to increase this morning across the stalled boundary in our north then spread south across the remainder of our CWA during the heat of the day. Hi-res models suggest a brief lull in convection this evening with an increase after midnight from the west as a shortwave over the southern plains shifts east into our area. There is a spread on where the axis of heaviest rain (1-2 inches) will fall through tonight but, models agree that our southeast zones will see the lowest amounts; generally less than an inch. Although there will likely be some ponding of water on roads and in poor drainage areas, rainfall rates are not expected to exceed flash flood guidance today. The abundant cloud cover and rain will hold afternoon temperatures well below normal over most of the area. Conversely, temperatures will be held near normal again tonight. /22/ Through the remainder of the week and into this weekend: The week ahead offers one of the wettest forecasts one could expect to see this time of year without a nearby tropical system. This is the result of a persistent regime featuring an upper trough over the Midwest/Northeast channeling periodic mid level waves across our region along a quasi-stationary surface boundary near or just north of the region. GFS progged PW values will generally stay around or above 2 inches throughout the entire forecast period. While average rainfall totals of 2 to 5 inches over several days aren't much of a concern on their own, this tropically moist environment will create the potential for locally higher amounts over shorter time periods resulting in flash flooding. We will continue to advertise a limited flood threat in the HWO and graphics into this week, and we will expand this to include the entire forecast area, as I see no notable difference in the potential over the areas where we're not currently advertising a threat. Based on how things evolve over the next few days (where the most rain occurs, where heaviest rain is anticipated as we move into closer time frames), a flash flood watch may be needed for some portion of the area. With respect to specifics, Tuesday appears to be a day with somewhat greater rain potential as a more pronounced upper trough axis moves across the region, and a surface trough/convergence zone is stationary over the area. High res guidance suggests scattered rain and storms will either be ongoing already or develop during the morning, continuing into the day. This will likely help to hold daytime temps down, with some areas possibly struggling to get into the lower 80s. The surface boundary will waver northward through midweek but remain nearby, with continuing rain chances as weak disturbances traverse the region. Another slightly more pronounced upper trough might shove the weak front southward into the area again around Friday, but there are no signs of it pushing far enough south to result in an airmass change. In fact at this stage, there are no real signs of a pattern change through early next week. Keep that umbrella handy, my friends. /DL/ && .AVIATION... 06Z TAF discussion: Isold SHRA wl remain psbl areawide tonight but Sct-Numerous SHRA/TSRA wl affect GLH by 12Z and spread east across the HWY 82 corridor this morning. Elsewhere numerous coverage TSRAs are expected this aftn. Otherwise, MVFR cigs are expected to develop and lower to IFR by 11Z across the northern half of the area then improve to VFR by 17Z. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 72 82 71 / 79 66 75 43 Meridian 87 71 83 71 / 69 60 71 38 Vicksburg 85 71 80 72 / 83 77 79 46 Hattiesburg 89 73 85 72 / 44 50 64 37 Natchez 85 72 81 71 / 79 75 73 48 Greenville 84 71 83 71 / 80 72 66 26 Greenwood 83 71 83 71 / 79 68 70 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 350 PM CDT Sun Aug 6 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday FLOODING THREAT...Limited TIMING...Monday Flash flooding will be possible across the outlook area Monday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible with stronger storms. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding will be possible across the outlook area through at least Wednesday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible over the next few days with isolated higher amounts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ026-MSZ054>066-072>074-072100- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 7, 4:26 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Jackson MS 426 AM CDT MON AUG 7 2017 MSZ029-030-032-033-071015- Oktibbeha MS-Clay MS-Choctaw MS-Webster MS- 426 AM CDT MON AUG 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW...WESTERN OKTIBBEHA...SOUTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES THROUGH 515 AM CDT... At 426 AM CDT, Meteorologists were tracking a strong thunderstorm over Reform, or 20 miles west of Starkville, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Maben, Mathiston, Chester, Pheba, Longview, Reform, and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3333 8924 3350 8929 3363 8891 3336 8884 TIME...MOT...LOC 0926Z 255DEG 20KT 3344 8918 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Aug 7, 4:12 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Webster | 3 hr |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 5:13 AM CDT | Special Weather Statement | JAN | Oktibbeha | 62 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 11:40 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
| Aug 7, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 21 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.